Arrow-right Camera

Features

Ask Dr. K: Treatment alternatives for hot flashes

Thu., Sept. 4, 2014

DEAR DOCTOR K: I have terrible hot flashes. My doctor no longer recommends hormone replacement therapy because he says it has heart risks. Is there anything else I can take?

DEAR READER: Hot flashes are a common symptom of menopause. My patients describe them as a sudden, intensely uncomfortable onslaught of heat. They are often accompanied by a rapid heartbeat, headache, nausea or dizziness.

For years, women took hormone replacement therapy to ease hot flashes and other symptoms of menopause. Indeed, many women continued to take HRT after the hot flashes had gone, in order to achieve improved heart health. Then, studies showed that long-term use of HRT in women older than their late 50s (or more than 10 years out from menopause) actually increased the risk of heart disease.

However, you asked about treatments for hot flashes other than HRT. One effective alternative may be antidepressant drugs. The antidepressant drugs change brain chemistry, and the changes they cause seem also to reduce hot flashes.

Lexapro, for example, is a selective serotonin reuptake inhibitor antidepressant. It reduces the frequency, severity and discomfort of hot flashes, compared to a placebo.

Researchers at Harvard-affiliated Massachusetts General Hospital looked at the antidepressant Cymbalta. This is a different type of antidepressant. Depressed women treated with duloxetine found that their menopausal symptoms, including hot flashes, improved.

Several over-the-counter herbal remedies also claim to prevent or treat hot flashes. Black cohosh is one example. But many of these herbal treatments have not been well studied.

In the last couple of years, women’s health experts have started to rethink the role of HRT. They still discourage it as a long-term treatment. But they are starting to reconsider it for short-term use, to relieve temporary symptoms (including hot flashes) that do not respond to other therapies.


 

Click here to comment on this story »